Weight-loss supplementation and acute liver failure: the case of Garcinia Cambogia
The prevalence of obesity, estimated in 600 million of obese people and 1.9 billion of overweight people, is increasing throughout the world . Obesity, as manifestations of the metabolic syndrome, associated with type 2 diabetes, arterial hypertension, and dyslipidemia, results in an increased cardiovascular risk and mortality. In the Western countries, this is commonly related to economic well-being, to the frenetic rhythms, and to a culture lacking in physical exercise. At the same time, the lifestyles of society require a lot of attention to physical appearance, but also to health. Nevertheless, certain goals could rapidly be achieved through different ways that sometimes can be harmful to us. Herbal weight-loss supplements represent an explicative example.
In this context, the paper by Crescioli et al.  that shows how dietary supplements containing Garcinia Cambogia(GC), a commonly used weight-loss supplement can cause acute liver injury, fulminant hepatitis,...
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
Statement of human and animal rights
This article does not contain any studies with human participants or animals performed by any of the authors.
Conflict of interest
Informed consent was obtained from all individual participants included in the study.
- 1.WHO World and Health Organization (http://www.epicentro.iss.it). Accessed 23 June 2018
- 2.Crescioli G, Lombardi N, Bettiol A (2018) Acute liver injury following Garcinia Cambogia weight loss supplementation: case-series and literature review. Intern Emerg Med 10:16Google Scholar
- 8.Laczek J, Duncan M (2008) Three cases of acute hepatitis in patients taking Hydroxycut® bodybuilding supplement. Am J Gastroenterol 103(S1):143Google Scholar
- 13.Lucena MI, Andrade RJ, Fernández MC, Spanish Group for the Study of Drug-Induced Liver Disease (Grupo de Estudio para las Hepatopatías Asociadas a Medicamentos (GEHAM)) et al (2006) Determinants of the clinical expression of amoxicillin-clavulanate hepatotoxicity: a prospective series from Spain. Hepatology 44:850–856CrossRefPubMedGoogle Scholar
- 15.Amadi CN, Orisake OE. Herb-induced injuries in developing nations: an update. Toxics. 2018;6Google Scholar